Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

131 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does Warfarin cause calcification of arteries?

Answered by
Dr.
Dr. Shailja Puri

Pathologist and Microbiologist

Practicing since :2006

Answered : 7265 Questions

default
Posted on Thu, 2 Mar 2017 in Blood Disorders
Question: I am a warfarin user because I inherited a blood clotting defective cene known as the f5 lyden factor. I have been in the hospital twice with massive blood clots in both lungs. Recently I have found out that warfarin puts calcium into arteries of rats causing calcification of the arteries. Thus while taking warfarin I am protecting myself from excessive blood clots but I am putting calcium in my arteries causing hardening of the arteries. Thus its a case of choosing your poison.

But recently I discovered that vitamin K2 prevents calcium from entering the arteries. so what I want to know is does K2 interfere with warfarin's ability to prevent blood clots the same way as K1 does.? If not warfarin suers should be advise to consume K2 to protect from calcification of the arteries.
Is it safe to take Vitamin K2?
doctor
Answered by Dr. Shailja Puri 34 minutes later
Brief Answer:
Warfarin does not cause calcification, warfarin is inhibited by Vit K1 & K2

Detailed Answer:
Hello,
Thanks for posting your query on HealthcareMagic.

Before answering your query I would like to throw some light of some facts:

1. The most dreaded side effect of warfarin is bleeding. Depostion of calcium in arteries of humans is not well documented and is thus not a common side effect.

The dosage of warfarin is monitored by INR.
In your case, INR should be strictly maintained between 2 and 3.

2. Both vitamin K1 and K2 are antagonists of warfarin, thus vitamin K or vitamin K containing food items should be taken under supervision and after consultation with your doctor.

I hope, the above mentioned points have cleared your concerns, feel free to ask in case of any further doubts.

Thanks and take care
Dr Shailja Puri

Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication

Recent questions on  Warfarin

doctor1 MD

I am having hiatus hernia.I am taking anticoagulant (Warfarin).Is it risky to undergo surgery for hiatus hernia? I had Pulmonary embolism in2000 and DVT in 2007.So I had to take Warfarin to end of my life. Due to Hiatus hernia my stomach is very big and Iam having GERD problem also.If I make surgery do I get slim stomach and is it risky to undergo surgery?

doctor1 MD

I bumped the inside of my ankle right above the bone that sticks out and have a lump the size of a pea with bruising below it.The bruise continues getting bigger.I am 55 with essential thrombocytosis,on warfarin and aspirin.History of mesenteric ischema.Is this lump something to be concerned about?

doctor1 MD

I take warfarin, 10 mg each day and started in March when I had a stent placed. Also take Plavix. Today when i spit, there was blood. I just had my INR checked and it was 1.5 so not high. Recently started taking Glimerpiride 4 mg and spirono/hctz 25/25. What is causing this. I occassionally have a little blood in the stool but have always had this due to hemmoroid

doctor1 MD

I am writing this for one of my brother , He is a 41 years old male, not smoker complaining of hemoptysis since 6 months, that started one and half months after pulmonary vein isolation(PVI) for the second time) to treat atrial fibrillation, initially he was on warfarin that was stopped after one month of hemoptysis, but this did not stop the bleeding. Hemoptysis was in form of streaks in sputum. But was stormy pneumonia(2 months after beginning of hemoptysis), amount of blodd increased and sputum became full of blodd for 2 weeks until control of infection with antibiotics. Now the amount of blood decreased to be just small drop of blodd once or twice a day and sometimes streaks of blood with infrequent attacks of chest pain pleuritic in nature and no other respiratory symptoms. High resolution CT was done since one month that showed obstructed left superior pulmonary vein(as complication of (PVI) with two areas of pulmonary venous infarction located on left upper lobe. As per case reports, upper lobectomy was the management. Our question is, is there any other option for treatment ? We have plan to visit any good hospital in India to meet an excellent doctor. please advise for more.

doctor1 MD

Hi sir...I'm uploading the ecg report ...Could you please shed some light on it...

doctor1 MD

My 74 year old mother has afib, which she was diagnosed with 2 to 3 years ago. She was cardioverted and placed on flecanide. Few months later had another afib episode and cardioverted again. Then, few months later decided to have the cardiac...

doctor1 MD

My 90-year-old mother is very sensitive to medications. She has a-symptomatic A-Fib. They have given her one baby aspirin (81 mg) a day for a while to reduce her blood cell and platelet clotting ability. This has gone well. They are thinking of...